Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 2, 2016, 11:59 PM EDT for Columbus County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 11:59 PM EDT (03:59 UTC)
- Expired
- Aug 3, 2016, 1:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1490 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
369
WWUS82 KILM 030359
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 PM EDT TUE AUG 2 2016
NCZ087-099-030500-
ROBESON NC-COLUMBUS NC-
1159 PM EDT TUE AUG 2 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN COLUMBUS AND
SOUTHEASTERN ROBESON COUNTIES UNTIL 100 AM EDT...
AT 1159 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNESVILLE...OR 11 MILES SOUTH OF LUMBERTON...MOVING SOUTHEAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAIRMONT...CHADBOURN...FAIR BLUFF...BOARDMAN...SOUTHEASTERN COMMUNITY
COLLEGE...BARNESVILLE...EVERGREEN...CHERRY GROVE...CERRO GORDO...
PROCTORVILLE AND ORRUM.
THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 365 AND 388.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3452 7885 3451 7884 3448 7887 3446 7883
3447 7868 3446 7865 3417 7892 3445 7917
3458 7907
TIME...MOT...LOC 0359Z 297DEG 16KT 3446 7904
$$
JDWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:36 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 2, 10:36 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1036 PM EDT TUE AUG 2 2016 .SYNOPSIS... Thunderstorms with very heavy rain will continue well into the night as a cold front enters the area and stalls. Seasonable to slightly warm weather is expected over the weekend as are scattered thunderstorms. Another cold front may stall in the area Sunday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 10 PM Tuesday...Numerous showers and thunderstorms were slipping S and SE through the forecast area ahead of a weak cold front and approaching mid-level shortwave. We expect these heavy rain producing thunderstorms will be with us well into the night. The column remains deeply moist at around 2.2 inches of P/W. The main risk from these slow moving thunderstorms will be very heavy rain capable of causing significant ponding in low-lying and poor drainage areas. Where thunderstorms train for a prolonged period of time, flooding may become more serious. We have added heavy rain verbiage to the gridded forecast. Frequent lightning is expected to continue into the overnight hours. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... As of 3 PM Tuesday...A cold front will drop over the eastern Carolinas, stalling in the Cape Fear region early on Wednesday. Ample moisture will combine with foci in the form of the frontal boundry, outflow boundries and a weak sea breeze circulation to bring at least scattered convection each day, primarily in the afternoons and evenings. Temperatures will be quite seasonal on both days. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 3 PM Tuesday...A front will be stalled along the coast and weakening on Friday. Deepest moisture should be pooled near the boundary and so rain chances a little higher there than inland. Lift will be provided by both the front and a weak upper vort max. There should be a bit more than the normal amount of cloud cover for August but temperatures will be near normal. Piedmont trough develops Saturday but mid level flow is out of the north, which is not very favorable for meaningful rain chances though series of weak upper level impulses will mean rain chances at least as high as Friday. Sunday will bring scattered convection as well as a front enters the area and stalls. Areas near and east of the front may have better chances so possibly similar to Friday depending on where the boundary stalls. The latter part of the extended is muddled by the uncertainty regarding this front. It may sink well to our south and allow for a cooldown and nearly rain-free forecast. Not ready to buy that solution just yet and so will keep near climo temps and POPs at this time. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 00Z...Fairly widespread convection to the north and west of the CWA at this time, associated with a frontal boundary that will slowly drift southward overnight. Think we could see a fair amount of convection through most of the overnight hours, dropping south along with the front and the steering flow. LBT and ILM stand the best chance for thunder, as the HRRR model has been fairly consistent with this scenario. Lesser chances for convection at FLO and the Myrtles. Some light fog is possible at terminals that received convection. Winds will be predominately east northeast at the northern terminals in the morning, as the front should be south of them. Winds will shift to the southeast at all terminals by midday as the front tries to wave back northward. EXTENDED OUTLOOK...Isolated to scattered afternoon and evening convection each day may result in localized MVFR/IFR conditions. Each morning may also observe brief MVFR/IFR from fog and/or low ceilings. && .MARINE... NEAR TERM /through tonight/... As of 10 PM Tuesday...Strong thunderstorms will continue to drop south across the waters overnight. The Bermuda High over the western Atlantic will keep winds primarily from the SW at 15 to 20 kt. Seas will be 2 to 4 ft. A cold front will drop south towards the waters through the period and will be positioned north of Cape Fear by daybreak. SHORT TERM /Wednesday through Thursday night/... As of 3 PM Tuesday...A cold front will drop over the waters early on Wednesday, then will remain stalled over the forecast area through the remainder of the short term. As the front will be weak with little in the way of gradient we expect winds to stay on the modest side, generally 10 to 15 kts, with seas in the 3 ft range. Expect gusts up around 20 kts each day. LONG TERM /FRIDAY THROUGH SUNDAY/... As of 3 PM Tuesday...Friday may start off with light and variable winds due to a front stalled in the area. This boundary will likely weaken and/or lift northward allowing for a SW direction to become predominant. Piedmont trough develops Saturday while Atlantic high pressure holds. Winds stay SW but should increase a category in strength allowing for a return of 4 ft waves away from shore. A front enters the area again on Sunday and stalls. There may be some uncertainty in wind direction forecast but wind speed and wave height should both decrease some. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD SHORT TERM...REK LONG TERM...MBB AVIATION...DL
Hazardous weather outlook, Aug 2, 10:40 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1040 PM EDT TUE AUG 2 2016 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-040245- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 1040 PM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. THUNDERSTORMS MAY PRODUCE SIGNIFICANT PONDING IN LOW-LYING AND POOR DRAINAGE AREAS ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES MAY APPROACH 103 TO 105 DEGREES DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-040245- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 1040 PM EDT TUE AUG 2 2016 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. THUNDERSTORMS MAY PRODUCE SIGNIFICANT PONDING IN LOW-LYING AND POOR DRAINAGE AREAS ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-040245- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1040 PM EDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Aug 2, 10:11 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1011 PM EDT TUE AUG 2 2016
NCZ106>110-030315-
INLAND BRUNSWICK NC-COASTAL NEW HANOVER NC-COASTAL PENDER NC-
INLAND NEW HANOVER NC-COASTAL BRUNSWICK NC-
1011 PM EDT TUE AUG 2 2016
...SPECIAL WEATHER STATEMENT FOR NEW HANOVER AND NORTHEASTERN
BRUNSWICK COUNTIES UNTIL 1115 PM EDT...
AT 1010 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WILMINGTON INTERNATIONAL AIRPORT...OR OVER WILMINGTON...MOVING
SOUTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...CAROLINA BEACH...WRIGHTSVILLE BEACH...
KURE BEACH...SNOWS CUT...SOUTH MASONBORO ISLAND...
NORTH MASONBORO ISLAND...FIGURE EIGHT ISLAND...HAMPSTEAD...
BOILING SPRING LAKES...WRIGHTSBORO...BISHOP...BAYSHORE...OGDEN...
SILVER LAKE...WINDEMERE...SCOTTS HILL...
SEA BREEZE AND CAPE FEAR COMMUNITY COLLEGE NORTH CAMPUS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 413 AND 416.
INTERSTATE 140 US ROUTE 74 BETWEEN MILE MARKERS 432 AND 434.
US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 30 AND 44.
PEOPLE ATTENDING NEW HANOVER COUNTY HAZMAT EXERCISE WITH CSX SHOULD
SEEK SAFE SHELTER IMMEDIATELY!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3415 7784 3397 7791 3398 7794 3413 7792
3418 7795 3420 7795 3420 7796 3416 7797
3412 7794 3399 7796 3405 7817 3437 7799
3436 7793 3439 7783 3431 7776 3435 7772
3434 7769
TIME...MOT...LOC 0210Z 005DEG 16KT 3425 7790
JDWSpecial weather statement, Aug 2, 11:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1159 PM EDT TUE AUG 2 2016
NCZ087-099-030500-
ROBESON NC-COLUMBUS NC-
1159 PM EDT TUE AUG 2 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN COLUMBUS AND
SOUTHEASTERN ROBESON COUNTIES UNTIL 100 AM EDT...
AT 1159 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNESVILLE...OR 11 MILES SOUTH OF LUMBERTON...MOVING SOUTHEAST
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAIRMONT...CHADBOURN...FAIR BLUFF...BOARDMAN...SOUTHEASTERN COMMUNITY
COLLEGE...BARNESVILLE...EVERGREEN...CHERRY GROVE...CERRO GORDO...
PROCTORVILLE AND ORRUM.
THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 365 AND 388.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3452 7885 3451 7884 3448 7887 3446 7883
3447 7868 3446 7865 3417 7892 3445 7917
3458 7907
TIME...MOT...LOC 0359Z 297DEG 16KT 3446 7904
JDWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:12 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 88 min |
| Aug 2, 10:07 PM EDT | Special Marine Warning | ILM | 98 min | |
| Aug 2, 10:11 PM EDT | Special Weather Statement | ILM | New Hanover | 64 min |
| Aug 2, 10:22 PM EDT | Areal Flood Advisory | ILM | Bladen | 3 hr |
| Aug 2, 11:43 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover | 3 hr |
| Aug 2, 11:44 PM EDT | Special Marine Warning | ILM | 91 min | |
| Aug 3, 12:43 AM EDT | Special Weather Statement | ILM | Brunswick | 47 min |
| Aug 3, 12:45 AM EDT | Special Weather Statement | ILM | Columbus | 60 min |
| Aug 3, 12:58 AM EDT | Tornado Warning | ILM | Brunswick, Columbus | 16 min |
| Aug 3, 1:10 AM EDT | Special Marine Warning | ILM | 95 min | |
| Aug 3, 1:17 AM EDT | Areal Flood Warning | ILM | Brunswick | 3 hr |
| Aug 3, 1:28 AM EDT | Special Weather Statement | ILM | Brunswick | 62 min |
| Aug 3, 2:32 AM EDT | Special Marine Warning | ILM | 58 min | |
| Aug 3, 3:59 PM EDT | Areal Flood Advisory | ILM | Columbus | 61 min |
| Aug 3, 5:26 PM EDT | Special Weather Statement | ILM | Dillon | 49 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.